Alert archive / North Dakota / Severe Thunderstorm Warnings in 2007

Severe Thunderstorm Warning 68, NWS Bismarck, ND

May 25, 2007Sioux County, North Dakota

NWS Bismarck, ND issued this severe thunderstorm warning at May 25, 2007, 3:01 PM CDT for Sioux County, North Dakota. It was in force for 59 min. 3 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 25, 2007, 3:01 PM CDT (20:01 UTC)
Expired
May 25, 2007, 4:00 PM CDT
In force
59 min
Issued by
NWS Bismarck, ND
Area
Counties, with a storm outline in the text

County Sioux County, ND

The radar

The Bismarck radar (KBIS), 75 km from the middle of the area, began a volume at 20:04 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 25, 3:44 PM CDTHAIL 28 Sw Selfridge, ND
May 25, 3:49 PM CDTFUNNEL CLOUD8 Sw Selfridge, ND
May 25, 3:49 PM CDTHAIL 0.75Selfridge, NDPOSSIBLE FUNNEL

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 43 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 25, 2:05 PM CDTSevere Thunderstorm WatchSPC7 hr

The nearest sounding before it

Bismarck Municip, ND (KBIS), launched 12:00Z, 8.0 hours before the alert went out and 76 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Bismarck Municip, ND at 12:00Z on 2007-05-25Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Bismarck Municip, ND at 12:00Z on 2007-05-25The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 107 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1317 m above ground
0-6 km bulk shear
38 kt
0-1 km storm-relative helicity
107 m²/s²
0-3 km storm-relative helicity
248 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KBIS 252001
SVRBIS
NDC085-252100-
/O.NEW.KBIS.SV.W.0068.070525T2001Z-070525T2100Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BISMARCK ND
301 PM CDT FRI MAY 25 2007

THE NATIONAL WEATHER SERVICE IN BISMARCK HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  EASTERN SIOUX COUNTY IN SOUTH CENTRAL NORTH DAKOTA...

* UNTIL 400 PM CDT

* AT 259 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED 11
  MILES NORTH OF SELFRIDGE...OR ABOUT 43 MILES SOUTH OF BISMARCK...
  AND MOVING NORTH AT 15 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  RURAL EASTERN SIOUX COUNTY THROUGH 400 PM CDT...

THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE
IMMEDIATELY FOR DAMAGING WINDS...DESTRUCTIVE HAIL...AND DEADLY
LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...PREFERABLY
INSIDE A STRONG BUILDING..AND AWAY FROM WINDOWS.

LAT...LON 4594 10134 4595 10083 4640 10059 4637 10093

$$

HW/CS
1 follow-up statement
000 
WWUS53 KBIS 252027
SVSBIS

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BISMARCK ND
325 PM CDT FRI MAY 25 2007

NDC085-252100-
/O.CON.KBIS.SV.W.0068.000000T0000Z-070525T2100Z/
SIOUX ND-
325 PM CDT FRI MAY 25 2007

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 400 PM CDT
FOR EASTERN SIOUX COUNTY...

AT 325 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE
HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS
LOCATED 7 MILES SOUTHWEST OF SELFRIDGE...OR ABOUT 55 MILES SOUTH OF
BISMARCK...MOVING NORTH AT 20 MPH.

THE SEVERE THUNDERSTORM WILL BE NEAR...
  SELFRIDGE IN SIOUX COUNTY AROUND 340 PM CDT...

DOPPLER RADAR HAS INDICATED SOME WEAK ROTATION WITHIN THIS STORM.
WHILE NOT IMMEDIATELY LIKELY...A TORNADO MAY STILL DEVELOP. IF A
TORNADO IS SPOTTED...ACT QUICKLY AND MOVE TO A PLACE OF SAFETY IN A
STURDY STRUCTURE...SUCH AS A BASEMENT OR SMALL INTERIOR ROOM.

LAT...LON 4594 10134 4595 10083 4640 10059 4637 10093

$$

HW/CS

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Bismarck, ND wrote its last area forecast discussion before this severe thunderstorm warning went out at May 25, 3:00 PM CDT, 1 minute earlier.

Area forecast discussion, May 25, 3:00 PM CDT, 1 minute before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BISMARCK ND
300 PM CDT FRI MAY 25 2007

.SHORT TERM...TONIGHT THROUGH MONDAY NIGHT...
MAIN FORECAST CONCERN IS THE PRECIPITATION FOR TONIGHT. HAVE
GENERALLY FOLLOWED THE GFS FOR SATURDAY THROUGH MONDAY.

SATELLITE PICTURE SHOWS UPPER LOW IN SOUTH CENTRAL MONTANA WITH
ASSOCIATED SURFACE LOW AND FRONT IN WESTERN SOUTH DAKOTA. WARM
FRONTAL BOUNDARY EXTENDS EASTWARD THROUGH NORTHERN SOUTH DAKOTA.
THUNDERSTORMS DEVELOPING IN THE FAR SOUTHWEST AND SOUTH CENTRAL AT
THE PRESENT TIME WHERE SOME SUNSHINE DEVELOPED AFTER THIS MORNINGS
SHOWERS. BELIEVE THREAT OF SEVERE WILL BE LIMITED TO THE FAR SOUTH.
HOWEVER...EXPECT WIDESPREAD SHOWERS AND SOME THUNDER TONIGHT
SPREADING FROM WEST TO EAST. AN INCH OR SO OF QPF POSSIBLE. LOOKS
LIKE A SMALLER CHANCE FOR PRECIP ACROSS THE FAR NORTH. GFS CONTINUES
A CHANCE FOR A LITTLE SNOW MIXING IN FAR NORTH CENTRAL TOWARD
MORNING.

SHOWERS SHOULD PUSH EAST OF THE AREA BY NOON ON SATURDAY...THEN
FORECAST LOOKS DRY SUNDAY. NEXT UPPER LOW WILL SPREAD SHOWERS AND
THUNDERSTORMS ACROSS THE FORECAST AREA STARTING SUNDAY NIGHT AND
CONTINUING THROUGH MONDAY NIGHT. NATIONAL GUIDANCE SUGGESTS GFS MAY
BE MOVING THIS UPPER LEVEL LOW A LITTLE TO SLOWLY...THEY PREFER
ECMWF FORECAST.

WITH COOL SURFACE HIGH OVER THE AREA ON SATURDAY...EXPECT HIGHS
MAINLY IN THE 50S. TEMPERATURES WILL WARM TO NEAR NORMAL ON SUNDAY
IN BETWEEN THE TWO SYSTEMS. GFS FORECASTS A COLD FRONT TO MOVE
ACROSS THE CWA ON MONDAY...BUT LATE ENOUGH IN THE DAY THAT HIGHS
WILL STILL REACH 65 TO 75.

.LONG TERM...TUESDAY THROUGH FRIDAY...
IN GENERAL WILL STAY WITH THE PREVIOUS FORECAST WITH ONLY MINOR
CHANGES.  THE GFS CONTINUES TO DEVELOP A CLOSED UPPER LEVEL LOW OVER
THE STATE BY TUESDAY NIGHT...THEN HOLDS IT STATIONARY THROUGH
WEDNESDAY NIGHT...EJECTING IT TO THE EAST THURSDAY AND BUILDING A
RIDGE OVER THE AREA.  THE ECWMF IS MUCH MORE PROGRESSIVE...MOVING A
SHORT WAVE TROUGH ACROSS THE AREA AND DEVELOPING THE RIDGE EARLIER.
THIS IS THE PREFERRED SOLUTION...AND WILL HOLD ANY CHANCE OF PRECIP
TO THE EARLY PART OF THE EXTENDED.  TEMPERATURES WILL START
COOL...BUT SHOULD WARM TO NORMAL OR ABOVE BY FRIDAY AS THE RIDGE
DEVELOPS.

&&

.AVIATION...A LOW PRESSURE SYSTEM IN EASTERN SOUTH DAKOTA WILL
SLOWLY EAST TO CENTRAL NORTH SOUTH DAKOTA...THEN NORTHEAST.  THE LOW
WILL SPREAD SHOWERS AND THUNDERSTORMS ACROSS SOUTHERN NORTH
DAKOTA...AND SHOWERS ACROSS THE NORTH.  IN ADDITION STRONG SURFACE
WINDS CAN BE EXPECTED ACROSS SOUTHWEST AND SOUTH CENTRAL NORTH
DAKOTA THROUGH 06Z.  CEILINGS WILL GENERALLY BE IN THE MARGINAL
CATEGORY EARLY TONIGHT...BUT WILL DROP TO IFR CONDITIONS ACROSS THE
WEST AND CENTRAL AFTER MIDNIGHT AS THE SURFACE WINDS TURN NORTH TO
NORTHWEST.

&&

.BIS WATCHES/WARNINGS/ADVISORIES...
NONE.

&&

JF/TSW
Hazardous weather outlook, May 25, 4:46 AM CDT, 10 hours 15 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BISMARCK ND
446 AM CDT FRI MAY 25 2007

NDZ001>005-009>013-017>019-021>023-025-261000-
DIVIDE-BURKE-RENVILLE-BOTTINEAU-ROLETTE-WILLIAMS-MOUNTRAIL-WARD-
MCHENRY-PIERCE-MCKENZIE-DUNN-MERCER-MCLEAN-SHERIDAN-WELLS-FOSTER-
446 AM CDT FRI MAY 25 2007 /346 AM MDT FRI MAY 25 2007/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
NORTH DAKOTA...NORTHWEST NORTH DAKOTA...SOUTH CENTRAL NORTH
DAKOTA...SOUTHEAST NORTH DAKOTA AND SOUTHWEST NORTH DAKOTA.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

THERE IS A GOOD CHANCE OF SHOWERS AND THUNDERSTORMS MONDAY AND
TUESDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

NDZ020-031>037-040>048-050-051-261000-
OLIVER-GOLDEN VALLEY-BILLINGS-STARK-MORTON-BURLEIGH-KIDDER-
STUTSMAN-SLOPE-HETTINGER-GRANT-BOWMAN-ADAMS-SIOUX-EMMONS-LOGAN-
LA MOURE-MCINTOSH-DICKEY-
446 AM CDT FRI MAY 25 2007 /346 AM MDT FRI MAY 25 2007/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
NORTH DAKOTA...SOUTHEAST NORTH DAKOTA AND SOUTHWEST NORTH DAKOTA.

.DAY ONE...TODAY AND TONIGHT

THERE IS A CHANCE OF THUNDERSTORMS TODAY AND TONIGHT OVER THE
SOUTHERN THIRD OF NORTH DAKOTA. AT THIS TIME THE BEST SEVERE
THUNDERSTORM POTENTIAL LOOKS TO BE OVER SOUTH DAKOTA...BUT AN
ISOLATED SEVERE THUNDERSTORM REMAINS A POSSIBILITY OVER FAR SOUTH
CENTRAL NORTH DAKOTA LATER THIS AFTERNOON AND EVENING. STAY TUNED
FOR FURTHER UPDATES.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

THERE IS ANOTHER GOOD CHANCE OF SHOWERS AND THUNDERSTORMS MONDAY
AND TUESDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED.

NH

In the hours before

Local storm report, May 25, 9:47 AM CDT, 5 hours 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
947 AM CDT FRI MAY 25 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1110 PM     NON-TSTM WND GST MARMARTH                46.30N 103.93W
05/13/2007  E85 MPH          SLOPE              ND   EMERGENCY MNGR

            A SHOP THAT WAS UNDER CONSTRUCTION WAS COLLAPSED. GRAIN
            BIN 1 MILE EAST OF MARMARTH WAS DAMAGED ALONG WITH THE
            ROOF OF A FARM OUTBUILDING BEING TORN OFF. 1 MILE
            NORTHEAST OF MARMARTH A HORSE TRAILER WAS TIPPED. HIGH
            WINDS LASTED UNTIL ABOUT 1120 PM CDT. SAND CREEK RAWS
            SITE NORTHEAST OF MARMARTH MEASURED 78 MPH GUST AROUND
            1130 PM CDT.

1110 PM     TSTM WND GST     GOLVA                   46.73N 103.98W
05/13/2007  E65 MPH          GOLDEN VALLEY      ND   NEWSPAPER

1200 AM     TSTM WND GST     AMIDON                  46.48N 103.32W
05/14/2007  E65 MPH          SLOPE              ND   EMERGENCY MNGR

1205 AM     TSTM WND GST     SCRANTON                46.15N 103.14W
05/14/2007  E65 MPH          BOWMAN             ND   NEWSPAPER

1210 AM     TSTM WND GST     5 S BELFIELD            46.81N 103.19W
05/14/2007  E75 MPH          STARK              ND   NEWSPAPER

            MACHINE SHED ON FARM DESTROYED 5 MILES SOUTH OF BELFIELD.
            BARN 7 MILES SOUTH OF BELFIELD DAMAGED.

0530 PM     HAIL             8 NE DOUGLAS            47.94N 101.38W
05/18/2007  E1.75 INCH       WARD               ND   PUBLIC

            PILES OF HAIL WERE STILL ON THE GROUND UNTIL THE
            AFTERNOON OF THE 19TH.

&&

JP MARTIN WCM
Local storm report, May 25, 9:47 AM CDT, 5 hours 14 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE BISMARCK ND
947 AM CDT FRI MAY 25 2007

CORRECTED NON TSTM WIND TO TSTM WIND

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1110 PM     TSTM WND GST     MARMARTH                46.30N 103.93W
05/13/2007  E85 MPH          SLOPE              ND   EMERGENCY MNGR

            A SHOP THAT WAS UNDER CONSTRUCTION WAS COLLAPSED. GRAIN
            BIN 1 MILE EAST OF MARMARTH WAS DAMAGED ALONG WITH THE
            ROOF OF A FARM OUTBUILDING BEING TORN OFF. 1 MILE
            NORTHEAST OF MARMARTH A HORSE TRAILER WAS TIPPED. HIGH
            WINDS LASTED UNTIL ABOUT 1120 PM CDT. SAND CREEK RAWS
            SITE NORTHEAST OF MARMARTH MEASURED 78 MPH GUST AROUND
            1130 PM CDT.

1110 PM     TSTM WND GST     GOLVA                   46.73N 103.98W
05/13/2007  E65 MPH          GOLDEN VALLEY      ND   NEWSPAPER

1200 AM     TSTM WND GST     AMIDON                  46.48N 103.32W
05/14/2007  E65 MPH          SLOPE              ND   EMERGENCY MNGR

1205 AM     TSTM WND GST     SCRANTON                46.15N 103.14W
05/14/2007  E65 MPH          BOWMAN             ND   NEWSPAPER

1210 AM     TSTM WND GST     5 S BELFIELD            46.81N 103.19W
05/14/2007  E75 MPH          STARK              ND   NEWSPAPER

            MACHINE SHED ON FARM DESTROYED 5 MILES SOUTH OF BELFIELD.
            BARN 7 MILES SOUTH OF BELFIELD DAMAGED.

0530 PM     HAIL             8 NE DOUGLAS            47.94N 101.38W
05/18/2007  E1.75 INCH       WARD               ND   PUBLIC

            PILES OF HAIL WERE STILL ON THE GROUND UNTIL THE
            AFTERNOON OF THE 19TH.

&&

JP MARTIN WCM

The office that day

Everything else NWS Bismarck, ND issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 25, 3:33 PM CDTTornado WarningBISSioux27 min
May 25, 3:58 PM CDTTornado WarningBISSioux32 min
May 25, 4:03 PM CDTSevere Thunderstorm WarningBISGrant57 min
May 25, 4:08 PM CDTSevere Thunderstorm WarningBISAdams52 min
May 25, 4:30 PM CDTTornado WarningBISSioux30 min
May 25, 5:01 PM CDTSevere Thunderstorm WarningBISGrant, Sioux48 min
May 25, 5:20 PM CDTSevere Thunderstorm WarningBISBurleigh, Morton38 min
May 25, 5:22 PM CDTTornado WarningBISSioux23 min

Nearby

Severe Thunderstorm Warnings in North Dakota, 2007Every severe thunderstorm warning in 2007

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.